Anxiety Support
34,480 members38,450 posts

Citalopram

I've been on citalopram for about 5-6 months and everything was working great and I felt 110% better except for the past couple days. It all started again I wouldn't say as bad as before but still kinda bad and I actually started my period the same day does anyone think a period can trigger it?

20 Replies
oldestnewest

Oh, yes. Some months can wreck havoc on our hormones and put even those without anxiety into an anxious state. Wait it out and get through this and see if you level off. If not, you may need to raise your dose of citalopram a bit. I bet this will pass.

3 likes
Reply

Okay thank you so much!

3 likes
Reply

I think it could be your hormones, so yes.

2 likes
Reply

I'm dealing with the same thing righto now too! it happens to me every month.

2 likes
Reply

It's the first time for me! How long does the anxiety normally last for you

2 likes
Reply

About a week. I think the week that I take sugar pills must mess me up. idk why but I've been like this for years. I also have endometriosis though. I think the small symptoms from your period are blown out of proportion because of our anxiety and we then have something that feels real to be anxious about. I'm not sure.

Reply

Same thing! I'm on ciltiphram as well and just got my persons Friday and I've seem to be off as well! Definitely period related!

2 likes
Reply

I can't help with your question , but I used to take Citalapam until I had a real downer brought on by nothing more than lack of sleep . I saw a psychologist and he changed it to sertraline that did the job a dozen times better even the difficulty of sleep . I'm very happy with this medication with only good side effects e.g good dreams , whereas they were non-existent before . Take care .

3 likes
Reply

yes I would recommend sertraline also. I was on citalopram but it didn't agree with me, ironically it made me anxious duhh but I have had no problems with sertraline and do sleep better. I'm male so don't have the complications of periods so can't speak for those who are suffering in this way.

Reply

If you are prone to mood swings you shouldn't be on cita;opram on it's own. Citalopram is only an antidepressant. So if you were feeling 110% better on it then it might have raised your mood too much. When you have mood swings and your medication only raises your mood then after a while at this elevated "feel good" condition you can come crashing down into a much deeper low than before. So it's not recommended for mood swings anymore although a lot of people with mood swings are still on it. Maybe you need a mood stabiliser rather than an antidepressant?

1 like
Reply

Sertraline doesn't work for everyone i was on Sertraline and gave me bad thought to harm my wife i soon came off them.i know many people taking citrapam and doing very well.

.

Reply

Changes in hormonal levels because of periods can be a contributing factor. couple years ago when I was still having periods I started to feel awful, anxious and heart palpitations. Doctor did some blood tests and found I was anemic . Maybe because of my heavy periods. She prescribed me iron tablets for about 6 months. During that time of taking my iron tablets and eating healthier I began to feel better and afteg six months my blood tests were in normal range. . Get checked your blood test done to see if it is normal range.

Reply

I've recently was re prescribed these after a few yrs. I hate them. Insomnia or vivid dreams are affecting me. It's one or the other. My mood is worse because of this. Going to speak to my gp today see if I can change them. Good luck 🍀

Reply

If you've had them before you will know this can happen in early stages till your body gets used to them

Reply

I can't tolerate them at all. This time it wasn't for anxiety or depression believe it or not hot flushes. It's causing me more harm. Gp has changed them for me now. It was a locum doc who prescribed them. Even my gp wasn't quite sure why.

Reply

definitley 100% yes.....i've monitored mine for some time and my anxiety levels go through the roof in the run up to my period - I take a stronger dose for those two weeks!

Reply

Hi. You don't give your age away. However I've found hitting my mid/late 40th my periods are more savere so I'd say just wait it out a few months see if it settles back down

Bestof luck

Reply

Well I'm 22 😞 too young to deal with this crap

Reply

Ok. Hormones was the obvious answer. I'd still give it a chance to settle down. 5 months is early days especially if you've been feeling 110%. Things were going to even out eventually. If you have a mental health workers keep them upto date with your feelings. And talk to those closest to you who may notice a significant change in your behaviour

Antidepressants and mood stabilisers are very much a case of trial and error to begin with.

Lots of things can have an effect on mood at this time of year. Shorter days. Drizzle Christmas looming (it's not everyone'sfavourite time )

Keep an eye on your diet or even your drinks if you don't feel like eating

Keep a diary so you can see if there is a pattern forming. I also find it's good to pour your feelings out on to paper if it's 3am. Not just as a release but also because we can easily forget exactly how we feel by the time we get a doctor's appointment

Support groups. I know people bulk at the idea but honestly talking to people who Really Do Know instead of it just being a platitude are worth their weight in gold

Reply

I used to have low mood nearly every month..for about a week before my period started..my GP told me to take 50mg vitamin b6 daily, It took about 2 months, then I realised my period came on and I had no symptoms...Honestly I would swear by them..kept my mood level..so I would say its your hormones .nothing atall to do with your meds...xxx

1 like
Reply

You may also like...